Kentucky, 2002

Flood in Kentucky, December 20 to 26, 2002

December 20 to 26, 2002 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 20, 3:23 AM CST, 37 minutes earlier.

Area forecast discussion, Dec 20, 3:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CST THU DEC 19 2002

WITH COLD FRONT EAST OF THE AREA...SKIES WERE MOSTLY CLEAR THIS
MORNING AS TEMPS CONTINUED TO FALL. GREAT LAKES VORTEX CONTINUED TO
SPIN AS SFC HIGH PRESSURE CENTERED OVER THE GULF BUILT INTO OUR
AREA.

MODELS WERE SYNCHED UP QUITE WELL WITH THE UPCOMING FEATURES IN THE
NEAR TERM...GFS WAS A BIT FASTER THAN ETA AFTER 42 HOURS. A LOBE OF
MOISTURE ASSOCIATED WITH THE VORTEX MAY CLIP PRIMARILY THE SW IN
AREA FRI AFTN...RESULTING IN ONLY A TEMPORARY INCREASE IN CLOUD
COVER THERE. A MINOR PERTURBATION IN THE FAST MID LEVEL FLOW...WITH
A SFC REFLECTION...WILL ROCKET ACROSS THE CONUS AND PERHAPS KICK OFF
A FEW PRE-FRONTAL SHOWERS ACROSS THE AREA LATE ON SAT.

IN THE EXTENDED FCST...A LARGE TROF ROTATES THROUGH THE SW U.S. AND
MAKES ITS WAY TOWARD THE MS AND OH RIVER VALLEYS...INTRODUCING
PLENTY OF MOISTURE ADVECTION/UPGLIDE AHEAD OF IT EARLY NEXT WEEK.
GFS HAS SPED UP THE ONSET OF PRECIP SINCE THE LAST RUN AND IS AT
LEAST SIX HOURS FASTER THAN THE CANADIAN/ECMWF. THEREFORE WILL FCST
A SLIGHTLY SLOWER SOLUTION...WITH THE ONSET OF PCPN SOMETIME MON
NITE/TUE MORNING. 1000-850MB THICKNESSES AND MEX GUIDANCE SUGGEST A
SHALLOW COLD LAYER COULD RESULT IN PCPN TYPE BEING FZRA/RA/SN.
1000-700MB CRITICAL THICKNESSES ARE LESS FAVORABLE. ATTM...WILL DO
THE RA/SN ROUTINE FOR A DAY5 FORECAST. LOOKS LIKE THE SUN WILL
RETURN FOR CHRISTMAS DAY AND MAYBE EVEN GREET SOME SNOW COVER.

NEAR TERM GUIDANCE NUMBERS IN GENERALLY GOOD AGREEMENT WITH MESOETA
TEMPS. WONT DEVIATE MUCH.

.PAH...NONE.

DB
Hazardous weather outlook, Dec 19, 7:30 PM CST, 8 hours 30 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
730 PM CST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...OVERNIGHT...
THE THREAT OF ANY OVERLAND FLOODING HAS ENDED AT THIS TIME.

HOWEVER...DUE TO THE RECENT HEAVY RAINFALL...CERTAIN POINTS ON THE
OHIO RIVER...AS WELL AS THE PATOKA AND GREEN RIVERS ARE EXPECTED TO
RISE ABOVE FLOOD STAGE ON FRIDAY AND SATURDAY.

FOR ADDITIONAL DETAILS ON RIVER FLOODING...CHECK OUT THE LATEST FLOOD
WARNINGS /WGUS43 - SDFFLWPAH/ AND FLOOD STATEMENTS /RWUS42 -
SDFFLSPAH/ ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH
KENTUCKY. THIS INFORMATION CAN BE OBTAINED THROUGH NOAA WEATHER
RADIO...COMMERICAL RADIO AND TELEVISION...AND ON THE INTERNET AT
WWW.CRH.NOAA.GOV/PAH/AHPS/INDEX.SHTML.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muhlenberg

When
December 20, 4:00 AM CST to December 26, 10:00 AM CST
Where
Muhlenberg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Heavy rainfall on the 18th and 19th in the Green River Basin sent portions of the Green River above flood stage. The river crested slightly over four feet above the 380-foot flood stage on the 21st. This resulted in some flooding of low-lying bottomlands, but no property damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325521.